Alert archive / Nebraska / Heat Advisories in 2021

Heat Advisory 3, NWS Omaha, NE

June 16, 202125 counties in Nebraska; 8 counties in Iowa

NWS Omaha, NE issued this heat advisory at Jun 16, 2021, 3:06 PM CDT for 25 counties in Nebraska; 8 counties in Iowa. It took effect at Jun 17, 2021, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 16, 2021, 3:06 PM CDT (20:06 UTC)
In effect from
Jun 17, 2021, 1:00 PM CDT
Expired
Jun 17, 2021, 8:00 PM CDT
In force
7 hr
Issued by
NWS Omaha, NE
All 33 counties

Fremont County, IA, Harrison County, IA, Mills County, IA, Monona County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Shelby County, IA, Boone County, NE, Burt County, NE, Butler County, NE, Cass County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Douglas County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Lancaster County, NE, Madison County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Platte County, NE, Richardson County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE, Stanton County, NE, Thurston County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 19 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1960 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted.

183 
WWUS73 KOAX 162006
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
306 PM CDT Wed Jun 16 2021

IAZ043-055-056-069-079-080-090-091-NEZ033-034-042>045-050>053-
065>068-078-088>093-170415-
/O.NEW.KOAX.HT.Y.0003.210617T1800Z-210618T0100Z/
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-
Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-
Johnson-Nemaha-Pawnee-Richardson-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Harlan, Council Bluffs, Glenwood, 
Red Oak, Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, 
West Point, Wisner, Tekamah, Oakland, Lyons, Decatur, Columbus, 
Schuyler, Fremont, Blair, David City, Wahoo, Ashland, Yutan, 
Omaha, Bellevue, Papillion, La Vista, Seward, Milford, Lincoln, 
Plattsmouth, Nebraska City, Crete, Wilber, Fairbury, Beatrice, 
Tecumseh, Sterling, Auburn, Pawnee City, Table Rock, 
and Falls City
306 PM CDT Wed Jun 16 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 8 PM CDT THURSDAY...

* WHAT...Heat index values up to 108 expected.

* WHERE...Portions of east central, northeast and southeast 
  Nebraska and southwest and west central Iowa.

* WHEN...From 1 PM to 8 PM CDT Thursday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

NEZ011-012-016-170100-
/O.CON.KOAX.HT.Y.0002.000000T0000Z-210617T0100Z/
Knox-Cedar-Antelope-
Including the cities of Creighton, Bloomfield, Crofton, Wausa, 
Verdigre, Niobrara, Hartington, Laurel, Randolph, Coleridge, 
Neligh, and Elgin
306 PM CDT Wed Jun 16 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Heat index values up to 108.

* WHERE...Antelope, Knox and Cedar Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
3 follow-up statements
139 
WWUS73 KOAX 170050
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
750 PM CDT Wed Jun 16 2021

NEZ011-012-016-170200-
/O.EXP.KOAX.HT.Y.0002.000000T0000Z-210617T0100Z/
Knox-Cedar-Antelope-
Including the cities of Creighton, Bloomfield, Crofton, Wausa, 
Verdigre, Niobrara, Hartington, Laurel, Randolph, Coleridge, 
Neligh, and Elgin
750 PM CDT Wed Jun 16 2021

...HEAT ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

Overnight lows are expected to drop into the lower 70s. 

$$

IAZ043-055-056-069-079-080-090-091-NEZ033-034-042>045-050>053-
065>068-078-088>093-170900-
/O.CON.KOAX.HT.Y.0003.210617T1800Z-210618T0100Z/
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-
Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-
Johnson-Nemaha-Pawnee-Richardson-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Harlan, Council Bluffs, Glenwood, 
Red Oak, Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, 
West Point, Wisner, Tekamah, Oakland, Lyons, Decatur, Columbus, 
Schuyler, Fremont, Blair, David City, Wahoo, Ashland, Yutan, 
Omaha, Bellevue, Papillion, La Vista, Seward, Milford, Lincoln, 
Plattsmouth, Nebraska City, Crete, Wilber, Fairbury, Beatrice, 
Tecumseh, Sterling, Auburn, Pawnee City, Table Rock, 
and Falls City
750 PM CDT Wed Jun 16 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM TO 8 PM CDT
THURSDAY...

* WHAT...Heat index values up to 108 expected.

* WHERE...Portions of east central, northeast and southeast 
  Nebraska and southwest and west central Iowa.

* WHEN...From 1 PM to 8 PM CDT Thursday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
277 
WWUS73 KOAX 170900
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
400 AM CDT Thu Jun 17 2021

NEZ015-030>032-172115-
/O.EXA.KOAX.HT.Y.0003.210617T1800Z-210618T0100Z/
Thurston-Boone-Madison-Stanton-
Including the cities of Pender, Macy, Walthill, Winnebago, 
Albion, St. Edward, Norfolk, and Stanton
400 AM CDT Thu Jun 17 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING...

* WHAT...Heat index peaking mostly between 102 and 108 this 
  afternoon. 

* WHERE...Thurston, Boone, Madison and Stanton Counties.

* WHEN...From 1 PM to 8 PM CDT Thursday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

IAZ043-055-056-069-079-080-090-091-NEZ033-034-042>045-050>053-
065>068-078-088>093-172115-
/O.CON.KOAX.HT.Y.0003.210617T1800Z-210618T0100Z/
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-
Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-
Johnson-Nemaha-Pawnee-Richardson-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Harlan, Council Bluffs, Glenwood, 
Red Oak, Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, 
West Point, Wisner, Tekamah, Oakland, Lyons, Decatur, Columbus, 
Schuyler, Fremont, Blair, David City, Wahoo, Ashland, Yutan, 
Omaha, Bellevue, Papillion, La Vista, Seward, Milford, Lincoln, 
Plattsmouth, Nebraska City, Crete, Wilber, Fairbury, Beatrice, 
Tecumseh, Sterling, Auburn, Pawnee City, Table Rock, 
and Falls City
400 AM CDT Thu Jun 17 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING...

* WHAT...Heat index peaking mostly between 105 and 110 this
  afternoon. 

* WHERE...Portions of east central, northeast and southeast 
  Nebraska and southwest and west central Iowa.

* WHEN...From 1 PM to 8 PM CDT Thursday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
006 
WWUS73 KOAX 171643
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
1143 AM CDT Thu Jun 17 2021

IAZ043-055-056-069-079-080-090-091-NEZ015-030>034-042>045-050>053-
065>068-078-088>093-180100-
/O.CON.KOAX.HT.Y.0003.210617T1800Z-210618T0100Z/
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Thurston-Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax-
Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-
Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Harlan, Council Bluffs, Glenwood, 
Red Oak, Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, 
Pender, Macy, Walthill, Winnebago, Albion, St. Edward, Norfolk, 
Stanton, West Point, Wisner, Tekamah, Oakland, Lyons, Decatur, 
Columbus, Schuyler, Fremont, Blair, David City, Wahoo, Ashland, 
Yutan, Omaha, Bellevue, Papillion, La Vista, Seward, Milford, 
Lincoln, Plattsmouth, Nebraska City, Crete, Wilber, Fairbury, 
Beatrice, Tecumseh, Sterling, Auburn, Pawnee City, Table Rock, 
and Falls City
1143 AM CDT Thu Jun 17 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Heat index values 105 to 110 expected.

* WHERE...Most of eastern Nebraska and southwest Iowa.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this heat advisory went out at Jun 16, 12:22 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 16, 12:22 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1222 PM CDT Wed Jun 16 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 320 AM CDT Wed Jun 16 2021

Temperatures and precipitation chances should provide the primary
forecast challenges the next few days.

Pattern has not changed much since yesterday. A mid tropospheric
ridge remains in place from the southwest US up into Manitoba.
There is a trough over the Pacific northwest, and a jetstreak of
around 100 knots at 300 mb was associated with that trough. The
main height falls at 500 mb were from British Columbia and Alberta
down toward northern ID and eastern WA. Thermal ridge at 700 mb
was quite impressive, with 22 C at Flagstaff and 16 C as far
northeast at Glasgow.

Latest models suggest an increase in mid level temperatures and
thickness values over our area today, compared to yesterday and
mixing may be slightly deeper. Highs yesterday were mostly in the
lower 90s, with extremes of 89 at Albion to 94 at Omaha Eppley,
Millard and Wayne. Expect most areas today to be about 5-9
degrees warmer, biggest changes are expected in the western parts
of the forecast area. Heat index values should reach 100 to 105 in
eastern NE and probably 95 to 100 in southwest IA. Went with a
heat advisory for Knox, Cedar and Antelope counties to blend in
with LBF and FSD.

As for any isolated showers or thunderstorms, like last night, we
are again seeing some mid level isentropic upglide. This morning
it is mostly from around 310 to 315 K. There are some mid clouds
around, and earlier there were even a couple of cells across
northeast KS that tracked due south. There is also some new
activity tracking south between Sioux Falls and Kansas City. Will
add at least some slight chance POPs this morning to western IA
and parts of eastern NE, in agreement with some of the CAMs. Will
also have some low POPs in mostly northeast NE late this afternoon
and evening. This later day potential is mostly suggested by the
4km NAM and a few others in the NBM. If activity develops, it
could track down toward Omaha and Lincoln by late evening.

Tonight into Thursday.
Mid level heights start to decrease a bit in our area as a closed
low at 500 mb tracks east across central Canada. Heights will
decrease even more in our area through Friday. A surface low
should move into northeast NE late tonight with a cold front
trailing from the low back into southwest NE. That front will
push south toward Interstate 80 during the day. Temperatures
should be hottest just ahead of that front, likely from 99 to 103
degrees. Record highs for Thursday are 100 at Omaha and Norfolk,
with 101 at Lincoln - all from 1918. We are forecasting record
highs at Lincoln and Omaha. If storms develop and track south
through the area later today and this evening, they could linger
overnight, especially in southeast NE and southwest IA. Will have
some low POPs in our northern areas Thursday afternoon, north of
the front.

Storm chances will then spread south for Thursday night, but
Friday should be cooler and for now will have a mainly dry
forecast during the day. Highs should reach mostly 90 to 95,
warmest near the KS border.

Saturday into early next week.
Mid level heights decrease early in the period as a trough rotates
southeast across the northern and central Plains. We should have
some chances for showers and storms, highest chances look to be
from Saturday night into Sunday evening. High temperatures should
reach 85 to 90 Saturday and 88 to 93 Sunday, but then the airmass
does change as cooler air pushes in from the north. Highs Monday
and Tuesday will mostly be in the upper 70s and lower 80s.
Wednesday looks warmer again though, 85 to 90.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1218 PM CDT Wed Jun 16 2021

VFR conditions are expected through the period, with some wind
gusts around 20 kts possible from the SSE. Overnight shower
chances return to the area, but are on the low end so have elected
to leave them out for this issuance. Overnight as well, low-level
wind shear is expected develop with wind speeds at FL020 being
over 40 kts. Tomorrow, a boundary is expected to slowly approach
the area, and shift winds beyond the end of the TAF period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ011-012-016.

IA...None.
&&

DISCUSSION...Miller
AVIATION...Petersen
Hazardous weather outlook, Jun 16, 11:29 AM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1129 AM CDT Wed Jun 16 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-170630-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1129 AM CDT Wed Jun 16 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Isolated storms are possible this late afternoon or early evening
across parts of northeast Nebraska, then track southward through
the area during the evening and overnight hours. A few strong
storms are possible, but the chance of organized severe weather
seems low at this time.

A heat advisory has been issued for parts of northeast Nebraska
from 1 pm to 8 pm today. Heat index values in the area today should
peak between 95 to 105, highest in far northeast Nebraska.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be a chance for thunderstorms in the northern parts of
the area Thursday afternoon, and then those chances will spread
southward over the rest of the area Thursday night. Storms could
develop in parts of southeast Nebraska and southwest Iowa Friday
evening near a frontal boundary. A few storms could be severe both
Thursday and Friday.

Heat index values as high as 108 will be possible across parts of
southeast and east central Nebraska into southwest Iowa for
Thursday afternoon and evening.

Storm chances will be with us for part of the weekend and into early
next week. The highest chances should be from Saturday evening
through Sunday afternoon. Later outlooks will address the chance
of severe storms in those periods.

.SPOTTER INFORMATION STATEMENT...

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:30 AM CDTHeat AdvisoryOAXAntelope, Cedar, Knox17 hr

Nearby

Heat Advisories in Nebraska, 2021Heat Advisories in Iowa, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.